Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I was diagnosed with osteopenia and osteoporosis four years ago. I started taking Actonel. In the spring of 2010, I saw a news report that said these drugs are suspected of increasing the risk of fractures in the femur. My doctor recommends going to...
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Robert H. Shmerling, M.D. is associate physician at Beth Israel Deaconess Medical Center and associate professor at Harvard Medical School. He has been a practicing rheumatologist for over 20 years at Beth Israel Deaconess Medical Center. He is an active teacher in the Internal Medicine Residency Program, serving as the Robinson Firm Chief. He is also a teacher in the Rheumatology Fellowship Program.

.
.
April 04, 2011
.

A:

It may seem strange that a drug meant to prevent fractures may cause them. But that's a possibility raised by the recent report you mention.

In the past few years, there have been a number of reports of unusual fractures of the thigh bone (femur). These fractures have been associated with the use of osteoporosis drugs called bisphosphonates. These include:

  • Actonel (risedronate)
  • Fosamax (alendronate)
  • Boniva (ibandronate)
  • Reclast (zoledronic acid)

These have all been approved to treat and prevent osteoporosis in postmenopausal women. They are taken regularly by millions.

But many people wonder whether it's a good idea to keep taking them. There are a number of reasons your doctor may recommend that you continue taking Actonel, including:

  • Some studies found no increased risk of fractures among those who use bisphosphonates.
  • If there is any increased risk of leg fractures associated with bisphosphonates, it seems to be small. Millions of people take these drugs regularly, but relatively few femur fractures have been reported.
  • Even if these drugs are associated with a small risk of fracture, it's likely that the benefits outweigh the risks for most people.

A study published in February 2011 looked at this issue. It found that less than ¼ of 1% of people taking bisphosphonates had a femur fracture. These fractures tended to occur among those who had been taking bisphosphonates for more than 5 years.

For those who need these drugs, treatment does not necessarily have to last forever. A 2006 study looked at postmenopausal women who took alendronate for five years and then stopped for at least five years. These women did not have an increased rate of fracture compared to women who had treatment without taking the break.

Many people with low bone mineral density don't need to take a bisphosphonate at all. Doing weight-bearing exercises, getting enough calcium and vitamin D and modifying other risk factors may be enough.

Reports of femur fractures are concerning. It is one reason that doctors should be cautious about prescribing bisphosphonates. They should also consider having their patients stop taking the drug after 5 years of treatment.

However, we don't have enough evidence to stop prescribing bisphosphonates to people with osteoporosis. Future studies may find ways we can predict who will get bisphosphonates-associated femur fractures and ways to prevent them.

In my view, bisphosphonate drugs, when properly prescribed, are associated with far more benefit than risk. However, each person is different. Talk to your doctor about the balance of risks and benefits for you. Together, you can decide whether or not you should take a bisphosphonate drug.

.

4581, 8466, 8473, 8475, 24878,
actonel,reclast,femur,osteoporosis,alendronate,bone,drug,fracture
4581
dmtATD

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.